Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
August 29, 2000
Question from Virginia, USA:
My son is six years old and was diagnosed with type 1 diabetes when he was two and one-half years old. Blood sugar was 1195 mg/dl [66.4 mmol/L]. Insulin was given, and he bottomed out to 307 mg/dl [17.1 mmol/L] in thirty minutes. His pancreas is still producing some insulin and he is still very sensitive to the insulins. Our problem is: over the last four years, I can't remember one day where he hasn't complained of feeling bad. He will have symptoms of a hypoglycemic attack, but will, a lot of the time, have blood sugars of 80-180 mg/dl [4.4-10 mmol/L]. He becomes very weak and pale, becomes irritable, sick to his stomach, and feels like he is about to pass out. I treat with juice, and, in about ten minutes, he's fine. Recently, he complained of being very sleepy, and I noticed he had trouble keeping his eyes open. I checked his number: 179 mg/dl [9.9 mmol/L]. I let him go to sleep and, 30 minutes later, I couldn't get him to wake up. I kept shaking him and calling his name. After about 90 seconds, I got a response. He started screaming and crying that he didn't feel good, couldn't walk, and kept telling me that he couldn't breathe. I called the hospital and the ambulance. The hospital said his monitor wasn't working. I was able to get some juice into him before the ambulance arrived. We checked his blood sugar with their monitor and ours at the same time and kept getting close to the same number. We have tried working with the insulins with his care team. If we decrease the morning Humalog by a half unit he'll go to 300 mg/dl [16.7 mmol/L] or more. If we leave the Humalog alone, and increase his morning NPH, he'll go low (30-50 mg/dl [1.7-2.8 mmol/L]) by his morning snack. At dinner, we can, on an average, give him a quarter of a unit, and, just the other night he went from 255 mg/dl [14.1mmol/L] to 52 mg/dl [2.9 mmol/L]in 30 minutes. I gave him juice, and within ten more minutes he was at 25 mg/dl [1.4 mmol/l] and couldn't sit up, was feeling like he was going to pass out and was totally limp. We treated promptly and continued checking blood sugars for the next three hours. In a two week span,, he'll have 15-20 lows(30-40 mg/dl [1.7-2.2 mmol/L]). He weighs 44 pounds, is on a 1800-2000 calorie diet, and we count carbohydrates (230 grams per day). It breaks my heart to see him feel bad so much, and it tears me apart inside when the endocrinologists tell us they don't know what's going on with him. That was the statement of the two pediatric endocrinologists that he has seen. I know that diabetes is confusing, and that it has a way of changing a life -- In the beginning, I decided that diabetes would not control us, but we would control it, by doing what we were advised to do. I wasn't prepared for a battle where I have this feeling of helplessness -- of watching him, day in and day out, feel the way that he does. It's not fair for a little six year old child to experience what he does. He also carries the virus for warts. He has had two surgeries so far and is getting ready to have another on the ball of his foot for a planter's wart that has grown to half inch in diameter. Last summer, he had eight fingers that were operated on to remove numerous growths on his fingertips where I have to prick for a blood sample. The doctor told me that each time I prick his finger, I'm introducing the virus into his blood stream. He was in boxing glove bandages for a month. These growths will not respond to any other treatment that the doctors have tried. Our son has gotten to the point where he will tell me that he hates his life with diabetes. I know that that statement is not a healthy statement. I feel it's time to seek some professional help in that area also. I'm sorry that this letter is so long -- I just don't know how to help him. I don't even know what questions to ask anymore. My questions seem to fall on deaf ears. I know what I see in my son. He can't fake physical symptoms. I'm not looking for a diagnosis. I'm looking for a thread of hope for a better life for my son. I'm looking for some one who can say, "I'm familiar with these symptoms. Try looking into..." Do all children with diabetes struggle as my son is? Any advice that you could give me would be very much appreciated.
It sounds like you are having a very difficult time, and unfortunately your son’s problems sound too complicated to diagnose on-line. It sounds like you need to get rid of the low blood sugars for a while even if it means running higher than you would like. It is possible that his insulins are either working faster than average and/or lasting longer than average so that the usual “rules” of insulin adjustment may not work.
Possibilities to consider:
Adding Ultralente twice a day to his Humalog and NPH (you would have to lower the NPH’s and maybe even increase the Humalog).
Giving part of his fast acting insulin as Humalog and part as Regular.
Giving Ultralente twice a day with either Humalog before each meal or a combination of Humalog and Regular before each meal.
Switching to an insulin pump.
Seeing a dermatologist for the warts — there have been some success with medications.
In any case, it sound like your family is so stressed that seeing a therapist would help your son and your family cope while things get sorted out.